Oklahoma, 2008

Tornado and Hail in Oklahoma, March 2, 2008

March 2, 2008 · NWS OUN · 41 events in 18 counties and zones

An upper level storm system moved from the northern and central Rocky mountains toward the southern plains early on the 2nd. Ahead of this system, a cold front moved toward northern Oklahoma.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$162,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An upper level storm system moved from the northern and central Rocky mountains toward the southern plains early on the 2nd. Ahead of this system, a cold front moved toward northern Oklahoma. Moderate moisture increased across much of Oklahoma and temperatures were able to warm into the upper 60s and lower 70s. Several supercell thunderstorms developed along a dry line over western Oklahoma, with a line of thunderstorms also developing along the front. High winds, large hail, and very heavy rainfall accompanied the thunderstorms, with one tornado reported in Blaine county. The line of thunderstorms merged with the other thunderstorms and pushed into eastern and southern Oklahoma. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 2, 10:20 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Mar 2, 10:20 AM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1020 AM CST SUN MAR 2 2008

.UPDATE...
A FEW LIGHT SHOWERS POSSIBLE WITH LEAD WAVE THAT IS MOVING INTO
WESTERN SECTIONS CURRENTLY. OTHERWISE IT APPEARS THAT OVERALL
FORECAST IN GOOD SHAPE. SOME BREAKS IN CLOUDS HAVE DEVELOPED INTO
SOUTHWEST PART OF AREA AND THIS MAY AID DEVELOPMENT OF INSTABILITY
WITH MORE INSOLATION. THINKING REMAINS THAT MORE CONVECTION WILL
DEVELOP ALONG COLD FRONT ACROSS KANSAS AND THEN WORK SOUTHWEST INTO
NORTHWEST OKLAHOMA LATER THIS AFTN. WILL NEED TO WATCH FOR MORE
ISOLATED ACTIVITY DEVELOPING ALONG AND AHEAD OF DRYLINE ACROSS
SOUTHWEST PART OF AREA. ESPECIALLY IF THEY CAN REMAIN IN THE SUN
WITH EXPECTED DRYLINE PUSH AIDING IN BACKING SURFACE FLOW INCREASING
LOW LEVEL WIND SHEAR.

AS FAR AS RED FLAG ACROSS SOUTHWEST... IT APPEARS THAT IT IS STILL A
POSSIBILITY... BUT MAY BE LATE. AT THIS POINT WILL CONT TO LET IT
RUN AND MONITOR SITUATION.

30

----------------------------------------------------------

320 AM CST SUN MAR 2 2008

.DISCUSSION...
BEFORE MONDAY MORNING, THERE WILL BE EFFECTIVE 3 HIGHLIGHTS FOR 3
TIMES OVER 3 AREAS - ONE EACH OF ADVISORY, WATCH, AND WARNING. THE
MAIN STORY TODAY AND TONIGHT WILL BE THE RAIN BROUGHT BY THE APPROACH
OF A STRONG UPPER WAVE AND COLD FRONT. BEFORE THE ARRIVAL OF THE
COLD FRONT INTO NORTHWEST OKLAHOMA LATE THIS AFTERNOON, THE DRY LINE
WILL LIKELY BULGE INTO PART OF WESTERN NORTH TEXAS AND A SMALL
ADJACENT AREA OF SOUTHWEST OKLAHOMA. (I AM GOING WITH THE ACCURACY
OF THE ECMWF CONCERNING THE DRY LINE POSITION THE LAST FEW DAYS.)
THIS WILL GIVE AN AFTERNOON WITH CRITERIA FOR A RED FLAG WARNING.

A FEW STORMS MAY ALSO DEVELOP EARLY THIS EVENING ON THE DRY LINE IN
THIS AREA, BUT MOST OF THE THUNDERSTORMS WILL DEVELOP INTO A
SQUALL LINE WITH THE FRONT LATER THIS EVENING AND OVERNIGHT.
ALTHOUGH THE PACE OF THE FRONT WILL BE RATHER QUICK, THERE WILL BE
POSITIONED ABUNDANT LOWER-LEVEL MOISTURE OVER MOST OF OKLAHOMA FOR
HEAVY RAINFALL. HEAVY RAINFALL IS A GREATER CONCERN IN SOUTHEAST
OKLAHOMA, CLOSER TO THE GREATER MOISTURE AND IN A LOCATION WHERE
THE FRONT MAY SLOW AS A SURFACE LOW IS EXPECTED TO MOVE ACROSS
NORTHEAST TEXAS LATE TONIGHT AND MONDAY MORNING. A FLASH FLOOD WATCH
IS EFFECTIVE OVERNIGHT AND MONDAY MORNING FOR SOUTHEAST OKLAHOMA.

THE THIRD HIGHLIGHT IS A WIND ADVISORY WHICH FOLLOWS THE FRONT.
SEVERAL MODELS INDICATED 40 TO 55 KT. 0-1 KM WINDS AND A MSLP
GRADIENT OF 14 MB FROM NORTHWEST TO SOUTHEAST OK. THE ADVISORY
BEGINS MID-EVENING IN NORTHWEST OKLAHOMA AND SPREADS SOUTH AND
EAST OVERNIGHT INTO MONDAY MORNING.

DURING THE MORNING MONDAY THE ATMOSPHERE WILL BE CONDUCIVE TO
PRODUCE SNOW. THIS WILL BE COINCIDENT WITH THE APPROACH OF THE
UPPER LOW ACROSS NORTH TEXAS. THE GFS AND ECMWF HAVE SIMILAR
TRACKS OF THE MID-LEVEL LOW CENTER ACROSS NORTH CENTRAL TEXAS AND
INTO SOUTHWEST ARKANSAS BY LATE MONDAY. A RAIN/SNOW MIX IS LIKELY
ACROSS SOUTHEAST OKLAHOMA FOLLOWED BY A PERIOD OF SNOW. SOME
ACCUMULATION IS EXPECTED. THERE COULD BE A BAND WHERE AMOUNTS
EXCEED 2 INCHES MONDAY AFTERNOON. SINCE THE HEAVY RAINFALL IS MORE
CERTAIN AND NEARER IN TIME (AND OVERNIGHT) THAN IS THE SNOW, THE
NEED FOR AN ADVISORY FOR MONDAY AFTERNOON WILL BE REVIEWED BY LATER
TODAY.

AFTER THE EVENTS OF TODAY AND MONDAY, THE REST OF THE WEEK LOOKS
COOL AND DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  34  37  26 /  40 100  50  40
HOBART OK         71  34  43  26 /  60  80  50  10
WICHITA FALLS TX  73  37  44  29 /  40  80  60  50
GAGE OK           66  33  42  23 /  70  60  20   0
PONCA CITY OK     69  34  35  24 /  70 100  50  30
DURANT OK         71  42  38  28 /  30 100  80  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST MONDAY FOR
     OKZ008-013-018>020-022>029-033>039-044.

     WIND ADVISORY FROM 8 PM THIS EVENING TO 6 AM CST MONDAY FOR
     OKZ004>007-009>012-014>017-021.

     RED FLAG WARNING FROM 1 PM TO 6 PM CST THIS AFTERNOON FOR
OKZ033-     036.

     FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH MONDAY MORNING FOR
     OKZ043-047-048-051-052.

TX...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST MONDAY FOR
     TXZ083-085-086.

     RED FLAG WARNING FROM 1 PM TO 6 PM CST THIS AFTERNOON FOR
     TXZ083>085-087-088.

&&

99/09
Hazardous weather outlook, Mar 2, 11:45 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CST SUN MAR 2 2008

OKZ004>048-050>052-TXZ083>090-031300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CST SUN MAR 2 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
OVERNIGHT ACROSS MOST OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK INCLUDES MOST ALL OF OKLAHOMA AND NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM THIS
AFTERNOON THROUGH THE EVENING AND OVERNIGHT HOURS.

IMPACTS...
SEVERE HAIL UP TO GOLFBALL SIZE AND THUNDERSTORM WINDS UP TO 75 MPH
WILL BE POSSIBLE. ISOLATED TORNADOES ARE ALSO POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY MONDAY MORNING.

DISCUSSION...
A COLD FRONT WAS LOCATED ACROSS SOUTHWEST KANSAS INTO THE NORTHWEST
TEXAS PANHANDLE AT MIDDAY...WITH A STRONG UPPER-LEVEL STORM SYSTEM
LOCATED OVER THE SOUTHERN ROCKIES. MEANWHILE...MOIST LOW-LEVEL
AIR CONTINUED TO SPREAD NORTH ACROSS NORTH TEXAS AND OKLAHOMA.

THE COLD FRONT WILL MOVE INTO NORTHWEST OKLAHOMA THIS AFTERNOON AS
THE STORM SYSTEM APPROACHES THE SOUTHERN PLAINS. A DRY LINE ACROSS
WEST TEXAS WILL MOVE INTO SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS
LATE THIS AFTERNOON. MODERATE INSTABILITY IS EXPECTED TO DEVELOP
ACROSS OKLAHOMA AND TEXAS AND WIND SHEAR WILL BE STRONG ACROSS THE
AREA AS THE STORM SYSTEM APPROACHES.

A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG THE COLD FRONT
IN KANSAS AND NORTHWEST OKLAHOMA THIS AFTERNOON. ISOLATED
THUNDERSTORMS MAY ALSO DEVELOP NEAR THE DRYLINE. THE THUNDERSTORMS
THAT DEVELOP ALONG THE COLD FRONT ARE EXPECTED TO FORM A SQUALL LINE
AND MOVE THROUGH MUCH OF THE AREA THIS EVENING AND OVERNIGHT. THE
WIND SHEAR WILL BE STRONG ENOUGH FOR ISOLATED SUPERCELL
THUNDERSTORMS TO DEVELOP...MOST LIKELY ACROSS NORTH CENTRAL TEXAS...
AND CENTRAL...SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA. THE PRIMARY
SEVERE WEATHER THREAT WILL BE WINDS TO 75 MPH AND HAIL TO THE SIZE
OF HALF DOLLARS...BUT ISOLATED TORNADOES AND HAIL TO THE SIZE OF
GOLF BALLS MAY OCCUR WITH ANY SUPERCELL THUNDERSTORMS THAT DEVELOP.

THE RISK OF SEVERE WEATHER WILL DIMINISH TONIGHT FROM THE NORTHWEST
AS COLDER AND MORE STABLE AIR MOVES INTO THE AREA BEHIND THE COLD
FRONT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST MONDAY MAR 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
LOW HUMIDITY AND GUSTY SOUTHWEST WINDS WILL DEVELOP IN SOUTHWEST
OKLAHOMA AND WESTERN NORTH TEXAS TO THE WEST OF THE DRY LINE LATE
THIS AFTERNOON. THIS WILL CAUSE VERY HIGH TO EXTREME FIRE DANGER FOR
THOSE AREAS.

IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WITH THE
THUNDERSTORMS. ALTHOUGH LOCALLY HEAVY RAIN WILL BE POSSIBLE
THROUGHOUT THE AREA...THE MOST LIKELY AREA FOR EXCESSIVE RAIN
OVERNIGHT WILL BE ACROSS FAR SOUTHEAST OKLAHOMA.

VERY STRONG NORTH WINDS WITH GUSTS OF 40 TO 50 MPH ARE ALSO EXPECTED
BEHIND THE COLD FRONT OVERNIGHT.

PLEASE REFER TO THE LATEST RED FLAG WARNING... FLASH FLOOD WATCH AND
WIND ADVISORY FOR THE LATEST INFORMATION REGARDING THESE HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.

OTHER HAZARDOUS WEATHER...
RAIN WILL MIX WITH OR CHANGE TO SNOW OVERNIGHT AND LINGER THROUGH
MONDAY. ACCUMATING SNOW IS POSSIBLE ACROSS MUCH OF THE AREA ON
MONDAY INTO MONDAY NIGHT WITH MANY AREAS RECEIVING AN INCH OR TWO.
ACCUMLATIONS OF UP TO THREE INCHES WILL BE POSSIBLE... MAINLY SOUTH
AND EAST OF INTERSTATE 44. ALONG WITH THE SNOW... STRONG NORTH WINDS
ARE EXPECTED TO CONTINUE THROUGH MUCH OF MONDAY. THE COMBINATION OF
STRONG WINDS AND SNOW WILL RESULT IN RESTRICTED VISIBILITIES AND
DANGEROUS DRIVING CONDITIONS. RESIDENTS SHOULD CONTINUE TO MONITOR
THE LATEST FORECASTS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

30

In the hours before

Special weather statement, Mar 2, 12:29 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1229 PM CST SUN MAR 2 2008

OKZ006>008-011>019-021>024-027-033>039-044-045-TXZ083>090-021930-
ROGER MILLS OK-DEWEY OK-BLAINE OK-LOGAN OK-KINGFISHER OK-GARFIELD OK-
NOBLE OK-KAY OK-CUSTER OK-ALFALFA OK-GRANT OK-CANADIAN OK-CADDO OK-
BECKHAM OK-WASHITA OK-MAJOR OK-GRADY OK-JACKSON OK-COTTON OK-
JEFFERSON OK-KIOWA OK-GREER OK-TILLMAN OK-COMANCHE OK-HARMON OK-
STEPHENS OK-HARDEMAN TX-WILBARGER TX-FOARD TX-WICHITA TX-CLAY TX-
ARCHER TX-KNOX TX-BAYLOR TX-
1229 PM CST SUN MAR 2 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...ARCHER...BAYLOR...
BECKHAM...BLAINE...CADDO...CANADIAN...CLAY...COMANCHE...COTTON...
CUSTER...DEWEY...FOARD...GARFIELD...GRADY...GRANT...GREER...
HARDEMAN...HARMON...JACKSON...JEFFERSON...KAY...KINGFISHER...KIOWA...
KNOX...LOGAN...MAJOR...NOBLE...ROGER MILLS...STEPHENS...TILLMAN...
WASHITA...WICHITA AND WILBARGER COUNTIES.

STRONG SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 45 MPH WILL
CONTINUE ACROSS MUCH OF NORTHERN... WESTERN AND SOUTHWESTERN
OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON. WINDS THIS STRONG
WILL MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES
ON EAST WEST ROADWAYS. CAUTION IS ADVISED IF TRAVELING ACROSS THE
AREA THIS AFTERNOON.

30
Special weather statement, Mar 2, 1:54 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
154 PM CST SUN MAR 2 2008

OKZ004-022015-
HARPER OK-
154 PM CST SUN MAR 2 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF LAVERNE AT 154 PM
CST...MOVING NORTHEAST AT 50 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30

The radar

The Dodge City radar (KDDC), 116 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

20 hail, 16 thunderstorm wind, 4 high wind, 1 tornado. Local standard time, as filed.

Hail, Harper

When
March 2, 2:15 PM CST
Where
Harper County, Laverne
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
36.720, -99.900

Hail, Harper

When
March 2, 2:31 PM CST
Where
Harper County, 6 mi W of Buffalo
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
36.830, -99.728

Hail, Harper

When
March 2, 2:40 PM CST
Where
Harper County, Buffalo
Measured
4.25 in hail
Reported by
Amateur Radio
Coordinates
36.830, -99.620

Hail, Woods

When
March 2, 3:13 PM CST
Where
Woods County, 15 mi NW of Freedom
Measured
1 in hail
Reported by
Public
Coordinates
36.923, -99.312

Hail, Woods

When
March 2, 3:41 PM CST
Where
Woods County, 10 mi NNE of Camp Houston
Measured
1 in hail
Reported by
Public
Coordinates
36.954, -99.051

Hail, Dewey

When
March 2, 4:00 PM CST
Where
Dewey County, Taloga
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
36.030, -98.970

Hail, Dewey

When
March 2, 4:05 PM CST
Where
Dewey County, 5 mi SE of Seiling
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.099, -98.857

The hail was reported by a local television station storm tracker.

Hail, Washita

When
March 2, 4:14 PM CST
Where
Washita County, Cordell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.300, -98.980

High Wind, Dewey

When
March 2, 4:30 PM CST
Where
Dewey forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

A black locust tree 20 inches in diameter and 35 to 40 feet high was knocked down by non-thunderstorm winds. Monetary damages were estimated.

Thunderstorm Wind, Woods

When
March 2, 4:35 PM CST
Where
Woods County, Dacoma
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.660, -98.560

A trailer house was blown 10 to 12 feet. A small shed was also blown over. Monetary damages were estimated.

Hail, Blaine

When
March 2, 4:45 PM CST
Where
Blaine County, Canton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.070, -98.580

Hail, Kiowa

When
March 2, 4:45 PM CST
Where
Kiowa County, 2 mi WNW of Roosevelt
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
34.861, -99.053

Thunderstorm Wind, Blaine

When
March 2, 4:45 PM CST
Where
Blaine County, Canton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.070, -98.580

Tornado, Blaine

When
March 2, 4:46 PM CST to 4:49 PM CST
Where
Blaine County, 4 mi N of Eagle City
Rating
EF0
Path length
1 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
35.988, -98.590

The tornado was reported by local media. No known damage was reported.

Thunderstorm Wind, Grant

When
March 2, 5:30 PM CST
Where
Grant County, 2 mi S of Manchester
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
36.971, -98.030

A barn was damaged and twenty-two power poles were knocked down across state highway 132, 1.5 miles south of Manchester. Close to 3000 people were without power for a several hours. Highway 132 was also closed due to the damage. Monetary damages were estimated.

Hail, Kiowa

When
March 2, 5:47 PM CST
Where
Kiowa County, 2 mi E of Snyder
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.650, -98.915

Thunderstorm Wind, Caddo

When
March 2, 5:50 PM CST
Where
Caddo County, Ft Cobb
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.100, -98.430

Thunderstorm Wind, Garfield

When
March 2, 5:50 PM CST
Where
Garfield County, (End)vance Afb Enid
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
36.330, -97.900

Hail, Major

When
March 2, 5:55 PM CST
Where
Major County, Ames
Measured
0.88 in hail
Reported by
Public
Coordinates
36.250, -98.180

Thunderstorm Wind, Major

When
March 2, 5:55 PM CST
Where
Major County, Ames
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
36.250, -98.190

Ten power poles were downed by strong winds. Monetary damages were estimated.

Thunderstorm Wind, Garfield

When
March 2, 6:00 PM CST
Where
Garfield County, Drummond
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.300, -98.030

Hail, Comanche

When
March 2, 6:04 PM CST
Where
Comanche County, 10 mi NNW of Indiahoma
Measured
1 in hail
Reported by
Public
Coordinates
34.754, -98.817

Thunderstorm Wind, Caddo

When
March 2, 6:05 PM CST
Where
Caddo County, Binger
Measured
56 kt (64 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
35.320, -98.330

One large wooden pole barn with metal siding on roof was destroyed. Light poles at the Johnny Bench Baseball Field were knocked down. Several houses were slightly damaged due to flying debris. Monetary damages were estimated.

Hail, Garfield

When
March 2, 6:15 PM CST
Where
Garfield County, Hunter
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.570, -97.650

Hail, Kiowa

When
March 2, 6:33 PM CST
Where
Kiowa County, 5 mi W of Cooperton
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.870, -98.958

Thunderstorm Wind, Garfield

When
March 2, 6:45 PM CST
Where
Garfield County, Covington
Measured
56 kt (64 mph) estimated gust
Reported by
Post Office
Coordinates
36.300, -97.580

Thunderstorm Wind, Kay

When
March 2, 6:45 PM CST
Where
Kay County, Newkirk
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.880, -97.050

Thunderstorm Wind, Garfield

When
March 2, 6:45 PM CST
Where
Garfield County, Enid
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
36.400, -97.880

Several trees were knocked down near Oklahoma and Buchanan streets. One tree was blown onto a car. Six power poles were snapped west of Waukomis on Wood Road, closing the road for four hours. Monetary damages were estimated.

Thunderstorm Wind, Caddo

When
March 2, 7:00 PM CST
Where
Caddo County, 7 mi W of Anadarko
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.070, -98.374

Hail, Caddo

When
March 2, 7:10 PM CST
Where
Caddo County, Anadarko
Measured
0.75 in hail
Reported by
Public
Coordinates
35.070, -98.250

The hail was reported on the east side of town.

Thunderstorm Wind, Canadian

When
March 2, 7:15 PM CST
Where
Canadian County, 4 mi NNW of Piedmont
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
35.703, -97.777

Half of a roof and support beams of a sturdy barn were blown off. Monetary damages were estimated.

Hail, Canadian

When
March 2, 7:19 PM CST
Where
Canadian County, Union City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.380, -97.930

High Wind, Tillman

When
March 2, 7:31 PM CST
Where
Tillman forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

The wind gust was a non-thunderstorm wind gust measured 3 miles southeast of Frederick.

Thunderstorm Wind, Comanche

When
March 2, 8:02 PM CST
Where
Comanche County, 5 mi W of Fletcher
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.820, -98.318

Thunderstorm Wind, Caddo

When
March 2, 8:02 PM CST
Where
Caddo County, 7 mi SSW of Ft Cobb
Measured
62 kt (71 mph) measured gust
Reported by
Amateur Radio
Coordinates
35.006, -98.477

Hail, Payne

When
March 2, 8:44 PM CST
Where
Payne County, Perkins
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.970, -97.030

High Wind, Comanche

When
March 2, 9:00 PM CST
Where
Comanche forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

The wind gust was a non-thunderstorm wind gust measured 3 miles west of Medicine Park.

Hail, Cotton

When
March 2, 9:05 PM CST
Where
Cotton County, Randlett
Measured
0.75 in hail
Reported by
Post Office
Coordinates
34.180, -98.470

High Wind, Comanche

When
March 2, 9:10 PM CST
Where
Comanche forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

The wind gust was a non-thunderstorm wind gust measured 3 miles west of Medicine Park.

Hail, Cleveland

When
March 2, 9:15 PM CST
Where
Cleveland County, 4 mi SSE of Norman
Measured
0.88 in hail
Reported by
Public
Coordinates
35.166, -97.423

Thunderstorm Wind, Jefferson

When
March 2, 10:20 PM CST
Where
Jefferson County, 1 mi N of Ringling
Measured
51 kt (59 mph) estimated gust
Reported by
Mesonet
Coordinates
34.194, -97.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyThe tornado archive for Oklahoma, 2008Warnings in Oklahoma, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73989, 73990, 73993, 73994, 73995, 73996, 73997, 73998, 90106, 90668, 73999, 74000, 74017, 74012, 74014, 74001, 74020, 74021, 74031, 90667, 74022, 74002, 74015, 74003, 74004, 74023, 74024, 90666, 74025, 74005, 74016, 74006, 90109, 74027, 74029, 74008, 90111, 74009, 90112, 74010, and more.